Should I be worried about getting the Covid-19 vaccine if I have had dermal fillers?
In the Moderna trial, there were 3 patients who had swelling around previously injected fillers that was temporary and resolved quickly (with or without medication). One of these patients stated that she gets a reaction even with the flu vaccine. Personally, I have spoken with one of my own patients who had a reaction to Vollure in her tear troughs 3 days after her second Pfizer vaccine injection. The Vollure was injected 7 months prior. However, she also had just had Voluma in other areas of her face a month before receiving the vaccine but did not have any reaction in those areas.
Dermal fillers are a foreign substance in the skin and any immune response has a rare risk of inducing a foreign body reaction. Some patients develop these reactions when they are fighting an infection or are under significant stress. The purpose of a vaccine is to stimulate an immune response in your body, so it is not surprising that a small number of people might develop a reaction if they have had dermal fillers. I have seen this type of reaction a handful of times in patients prior to the Covid-19 vaccine becoming available. It is impossible to predict to whom/why/when these reactions happen. It is often several months after getting the injections done and is most commonly seen with Vollure in the tear troughs.
Having dermal fillers should not deter you from getting your Covid-19 vaccine!
Just be aware that if you develop any swelling, tenderness, inflammation around the filler treated areas, it could be an immune reaction.
There are medications such as antihistamines, prednisone, and sometimes antibiotics to help calm the reaction down. We should not have to dissolve your filler. Please don’t hesitate to contact the office if you think you are having any issues with your fillers after receiving the Covid-19 vaccine and stay healthy!
- Diane Chiu, M.D.